A formula for the Möbius function of the permutation poset based on a topological decomposition

Jason P. Smith

Research output: Contribution to journalArticle

9 Citations (Scopus)
9 Downloads (Pure)

Abstract

We present a two term formula for the Möbius function of intervals in the poset of all permutations, ordered by pattern containment. The first term in this formula is the number of so called normal occurrences of one permutation in another. Our definition of normal occurrences is similar to those that have appeared in several variations in the literature on the Möbius function of this and other posets, but simpler than most of them. The second term in the formula is complicated, but we conjecture that it equals zero for a significant proportion of intervals. We present some cases where the second term vanishes and others where it is nonzero. Computing the Möbius function recursively from its definition has exponential complexity, whereas the computation of the first term in our formula is polynomial and the exponential part is isolated to the second term, which seems to often vanish. We also present a result on the Möbius function of posets connected by a poset fibration.
Original languageEnglish
Pages (from-to)98-114
Number of pages17
JournalAdvances in Applied Mathematics
Volume91
Early online date3 Jul 2017
DOIs
Publication statusPublished - 31 Oct 2017

Keywords

  • Möbius function
  • posets
  • permutations
  • pattern containment
  • combinatorics

Fingerprint Dive into the research topics of 'A formula for the Möbius function of the permutation poset based on a topological decomposition'. Together they form a unique fingerprint.

Cite this